Alert archive / Alabama / Extreme Cold Warnings in 2025
Extreme Cold Warning 3, NWS Mobile, AL
NWS Mobile, AL issued this extreme cold warning at Jan 22, 2025, 11:51 AM CST for 12 counties in Alabama; 5 counties in Mississippi; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Jan 22, 2025, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2025, 11:51 AM CST (17:51 UTC)
- In effect from
- Jan 22, 2025, 9:00 PM CST
- Expired
- Jan 23, 2025, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247 WWUS74 KMOB 221751 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 1151 AM CST Wed Jan 22 2025 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-230200- /O.EXP.KMOB.EC.W.0002.000000T0000Z-250122T1800Z/ /O.NEW.KMOB.EC.W.0003.250123T0300Z-250123T1500Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- Including the cities of Fort Pickens, Orange Beach, Pensacola, McLain, Millry, Jay, Stockton, Evergreen, Foley, Atmore, Gulf Shores, Monroeville, Gulf Breeze, Fort Walton Beach, Lucedale, Fairhope, Molino, Daphne, Camden, Fort Morgan, Theodore, Prichard, Mobile, Chatom, Bagdad, Homewood, Wright, Leakesville, Grove Hill, Thomasville, Perdido Bay, Citronelle, Crestview, Richton, Silas, Valparaiso, Grand Bay, Brewton, Jackson, Greenville, Bayou La Batre, New Augusta, Seminole, Eglin AFB, Brantley, Andalusia, Milton, Wiggins, Waynesboro, Saraland, Flomaton, Spanish Fort, Pine Hill, Bay Minette, Dauphin Island, Ensley, Walnut Hill, Butler, Lisman, Navarre, Beulah, Pensacola Beach, Luverne, Niceville, Century, Destin, Beaumont, and Opp 1151 AM CST Wed Jan 22 2025 ...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... * WHAT...Dangerously cold wind chills as low as 10 expected. * WHERE...Portions of south central and southwest Alabama, northwest Florida, and southeast Mississippi. * WHEN...From 9 PM this evening to 9 AM CST Thursday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. An extended period of freezing temperatures could cause ruptured water pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. Keep pets indoors as much as possible. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. && $$
1 follow-up statement
898 WWUS74 KMOB 230147 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 747 PM CST Wed Jan 22 2025 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-231500- /O.CON.KMOB.EC.W.0003.250123T0300Z-250123T1500Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- Including the cities of Foley, Molino, Perdido Bay, Pine Hill, Stockton, Orange Beach, Mobile, Gulf Shores, Ensley, Gulf Breeze, Wright, New Augusta, Camden, Lisman, Brantley, Bagdad, Destin, Richton, Chatom, Andalusia, Millry, Walnut Hill, Grove Hill, Jay, Saraland, Theodore, Daphne, Leakesville, Jackson, Silas, Valparaiso, Luverne, Grand Bay, Fort Morgan, Citronelle, Brewton, Opp, Spanish Fort, Dauphin Island, Niceville, Pensacola, Beulah, Pensacola Beach, Century, Fort Walton Beach, Milton, Wiggins, Eglin AFB, Thomasville, Waynesboro, Bay Minette, Fort Pickens, McLain, Atmore, Bayou La Batre, Flomaton, Homewood, Lucedale, Navarre, Monroeville, Beaumont, Seminole, Fairhope, Evergreen, Crestview, Greenville, Butler, and Prichard 747 PM CST Wed Jan 22 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WHAT...Dangerously cold wind chills as low as 10 expected. * WHERE...Portions of south central and southwest Alabama, northwest Florida, and southeast Mississippi. * WHEN...Until 9 AM CST Thursday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. An extended period of freezing temperatures could cause ruptured water pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Keep pets indoors as much as possible. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this extreme cold warning went out at Jan 22, 5:16 AM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Jan 22, 5:16 AM CST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
516 AM CST Wed Jan 22 2025
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 516 AM CST Wed Jan 22 2025
VFR conditions will prevail through the next 24 hours, with mostly
clear skies and winds generally below 10 kts. /73
&&
.PREV DISCUSSION... /issued 325 AM CST Wed Jan 22 2025/
..New NEAR TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Thursday night)
Issued at 325 AM CST Wed Jan 22 2025
What a day. After a historic snowfall earlier today where we saw
the several local snowfall records shattered and a potential state
record (this will take a review process) shattered the snow has
settled and so has the bitterly cold temperatures. Lows across
the area have dropped into the teens with the aid of our new
healthy snowpack and a gentle wind leading to wind chills in the
single digits. Road conditions remain a mess and any spots where
roads were heavily trafficked earlier have likely turned into
temporary ice skating rinks. Unfortunately, rubber does not do
well with ice and hazardous road conditions will likely persist
into the day Wednesday. Please just try to avoid going on the
roads through the morning.
The good news is that it will be dry on Wednesday and Thursday as
the base of the gargantuan upper trough moves over head. Dry, deep
westerly to northwesterly flow will persist through Wednesday
before a subtle shortwave moves through on Thursday. Luckily this
system should only bring some high clouds to the area. Which then
leads us to our next situation, what the heck is going to happen
to all this snow? It is probably going to take a couple days to
thaw out of this mess as temperatures will remain cold at least
through Thursday. Our issue will be that melting snow helps absorb
heat which then cools the air. So as our snow slowly melts and or
sublimates (goes from solid to gas phase) it will cool the air
likely keeping high temperatures tomorrow at or even below
freezing for highs. This will certainly delay the thawing process
and whatever water is left on the roads by Wednesday night will
quickly refreeze as temperatures drop back into the upper teens.
Given these temperatures we will likely need yet another cold
weather product, most likely another Extreme Cold Warning;
however, we have elected to hold off until the day shift given
uncertainty in how the snow pack will melt today and how our
temperatures go. Given this is a historic storm we are in some way
figuring things as they happen given we have never experienced
this here. Thursday should be a little warmer and we should see a
decent amount of snow melt by then before yet another refreeze of
any liquid on Thursday night. Don't worry we will eventually thaw.
BB-8
LONG TERM...
(Friday through Tuesday)
Issued at 325 AM CST Wed Jan 22 2025
The extended forecast is mostly dry through the weekend before our
next system arrives early next week. Overall the forecast is
nothing crazy with just gradual southwesterly flow developing in
advance of our next system. Temperatures and moisture will
steadily increase across the area through the weekend which will
quickly allow us to be rid of any remaining snow. Rain will
return to the forecast on Sunday as a lead shortwave moves across
the area leading to a cold rain for most of the area Sunday night
into Monday. A deeper upper level low will be situated over the
desert southwest by early next week and will likely provide us
with at least an active pattern for rain through the end of next
week.
BB-8 &&
MARINE...
Issued at 325 AM CST Wed Jan 22 2025
Strong northerly winds gradually diminish tonight into Wednesday.
Freezing spray will likely remain possible through the early
morning hours, mainly over bays and sounds. A Small Craft
Advisory will end late tonight into early Wednesday morning as
the northerly flow diminishes. A light to moderate easterly to
southeasterly flow will develop this weekend into early next week.
BB-8
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 32 15 45 24 47 23 53 35 / 0 0 0 0 10 0 0 10
Pensacola 33 19 43 27 48 27 51 38 / 0 0 0 0 10 0 0 0
Destin 36 24 45 31 49 31 52 37 / 0 0 0 0 10 0 0 0
Evergreen 35 14 45 20 48 18 52 26 / 0 0 0 0 10 0 0 0
Waynesboro 37 15 48 21 47 18 53 29 / 0 0 0 0 0 0 0 10
Camden 35 16 45 20 47 18 52 27 / 0 0 0 0 10 0 0 0
Crestview 33 12 43 21 48 19 51 27 / 0 0 0 0 10 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Extreme Cold Warning until 10 AM CST this morning for ALZ051>060-
261>266.
FL...Extreme Cold Warning until 10 AM CST this morning for FLZ201>206.
MS...Extreme Cold Warning until 10 AM CST this morning for MSZ067-075-
076-078-079.
GM...Small Craft Advisory until 6 AM CST early this morning for
GMZ650-655.
Small Craft Advisory until 9 AM CST this morning for GMZ670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, Jan 22, 10:35 AM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1035 AM CST Wed Jan 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Snow 2 SSE Hintonville 31.24N 88.92W
01/21/2025 M2.0 Inch Perry MS CO-OP Observer
BESM6 MS State Agricultural Unit reports 2
inches of storm total snowfall.
&&
MMLocal storm report, Jan 22, 10:41 AM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1041 AM CST Wed Jan 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Snow Perkinston 30.78N 89.14W
01/21/2025 M3.5 Inch Stone MS Broadcast Media
Broadcast media and public reports 3.5
inches of snowfall in Perkinston as of 1115
AM CST.
&&
MMLocal storm report, Jan 22, 10:48 AM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1048 AM CST Wed Jan 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Snow Crestview 30.76N 86.57W
01/21/2025 M9.0 Inch Okaloosa FL Public
Public measures 9 inches of storm total
snowfall in Crestview, Florida.
&&Local storm report, Jan 22, 10:51 AM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Mobile AL
1051 AM CST Wed Jan 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Snow Jay 30.95N 87.15W
01/21/2025 M10.0 Inch Santa Rosa FL Public
Public reports storm total snowfall of 10
inches in Jay, Florida.
&&Local storm report, Jan 22, 10:53 AM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1053 AM CST Wed Jan 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Snow Milton 30.63N 87.04W
01/21/2025 M10.0 Inch Santa Rosa FL Public
Retired NWS Employee reports 10 inches of
snowfall in Milton, Florida.
&&Local storm report, Jan 22, 11:16 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1116 AM CST Wed Jan 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Snow Navarre 30.41N 86.86W
01/21/2025 M6.0 Inch Santa Rosa FL Cocorahs
Cocorahs observer measures 6 inches of snow
in Navarre at 7pm CST.
&&
MMNearby
Extreme Cold Warnings in Alabama, 2025Extreme Cold Warnings in Mississippi, 2025Extreme Cold Warnings in Florida, 2025Every extreme cold warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.